Hail, Wallace
- When
- June 27, 2:08 PM MST to 2:20 PM MST
- Where
- Wallace County, 1.28 mi WNW of Sharon Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -101.750
The hail size ranged from pea to nickel size.
During the afternoon hours a strong thunderstorm produced hail up to nickel size near Sharon Springs and Tribune.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon hours a strong thunderstorm produced hail up to nickel size near Sharon Springs and Tribune.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 1:25 PM MST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 225 PM MDT MON JUN 27 2016 .SHORT TERM...(This evening through Tuesday) Issued at 158 PM MDT Mon Jun 27 2016 Currently in a severe thunderstorm watch for most of the area. Mesoscale boundaries have made this a complicated forecast with high resolution/convectively allowing models having a hard time with current scenario. Look to have two different waves of thunderstorms. Current activity will push south and east and then another cluster moves in from the north later in the evening. Activity should decrease in intensity after midnight but will be around the rest of the night. Should have lingering thunderstorms in the morning in the far east. Then the rest of the day should be dry/quiet due to stable air mass in place after tonight's convection and 700 mb ridging on top of that. Temperatures will be problematic due to cloud cover and rain cooled air mass. Depending on tonight's scenario works out, night shift will need to look into the possibility of fog. .LONG TERM...(Tuesday night through Monday) Issued at 225 PM MDT Mon Jun 27 2016 A fairly typical upper air pattern continues for late June. Upper high over the four corners area will remain about stationary through the week with some strengthening through mid-week. The overall result for the forecast area will be NW-WNW flow with weak, difficult to time, short wave troughs moving over the Central High Plains. As a result, pop forecasts are somewhat generic with higher pops favoring times and locations where model guidance is more consistent. Better chances for precipitation will be Tuesday night and again Thursday night into Friday night. Precip chances are lower at other times but cannot be ruled out given the favorable flow aloft and lingering mesoscale features. Over the weekend the upper flow becomes more zonal with continued chances for scattered thunderstorms. High temperatures will be in the upper 80s to near 90 on Wednesday, cooling to the lower 80s Thu-Fri and warming again over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1142 AM MDT Mon Jun 27 2016 Complex forecast due to mesoscale influences from the overnight convection that most of the model output is not taking into account. Currently thunderstorms are occurring to the west and northwest of both sites. For Kgld...am expecting thunderstorms to begin affecting the site from around 20z to around 03z. Some mvfr conditions look to occur here. Winds will remain highly variable. For Kmck...There looks to be two different rounds of thunderstorms that will affect the area. The first one will be around 21z and lasting to near 00z. Second round looks to occur from around 04z to near 08z. Did not feel confident enough to put in mvfr conditions and just have vfr at this time. The winds will also be highly variable in nature due to thunderstorm outflow boundaries. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...DLF AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT MON JUN 27 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT MON JUN 27 2016 /1134 AM CDT MON JUN 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE ENTIRE REGION THROUGH TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL... DAMAGING WINDS...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... FOR TUESDAY AND WEDNESDAY IT APPEARS THAT THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM THE NORTH DURING THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER IS POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO FRIDAY WITH SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 PM CDT MON JUN 27 2016 KSZ001-272000- CHEYENNE KS- 245 PM CDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 300 PM CDT... AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF ST. FRANCIS...MOVING SOUTH AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS. LAT...LON 3957 10158 3957 10190 3965 10191 3971 10168 TIME...MOT...LOC 1945Z 343DEG 10KT 3962 10178 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
06/27/2016 M66 MPH KIT CARSON CO ASOS
&&
024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT MON JUN 27 2016
COZ091-272045-
KIT CARSON COUNTY-
212 PM MDT MON JUN 27 2016
...BRIEF TORNADO SIGHTED...
AT APPROXIMATELY 2PM MDT A BRIEF TORNADO WAS REPORTED NORTHEAST OF
FLAGLER WHICH HAS SINCE DISSIPATED. CONDITIONS CONTINUE TO FAVOR THE
POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP ACROSS THE
AREA...HOWEVER AT THIS TIME IT IS UNKNOWN IF ANY ADDITIONAL
TORNADOES WILL OCCUR. ANY TORNADOES WHICH DEVELOP ARE EXPECTED TO
POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH WEAKER STORMS
AND NOT SEEN ON RADAR.
IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.
LAT...LON 3932 10315 3945 10307 3923 10260 3904 10273
3904 10282 3925 10316
TIME...MOT...LOC 2011Z 302DEG 19KT 3928 10292
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MDT MON JUN 27 2016 COZ091-272030- KIT CARSON COUNTY CO- 219 PM MDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 230 PM MDT... AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VONA...OR 5 MILES NORTHEAST OF SEIBERT...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STRATTON...SEIBERT AND VONA. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 404 AND 421. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3932 10296 3946 10280 3936 10250 3913 10272 TIME...MOT...LOC 2018Z 302DEG 18KT 3935 10278 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 244 PM MDT MON JUN 27 2016 COZ091-092-KSZ013-027-272115- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS- 244 PM MDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 315 PM MDT... AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTH OF WESKAN...OR 17 MILES SOUTH OF KANORADO...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LOCATIONS IMPACTED INCLUDE... SHARON SPRINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL COLORADO...AND WEST CENTRAL AND NORTHWESTERN KANSAS. LAT...LON 3920 10221 3922 10190 3890 10169 3885 10215 TIME...MOT...LOC 2044Z 314DEG 14KT 3909 10200 024
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT MON JUN 27 2016
COZ091-272115-
KIT CARSON COUNTY CO-
307 PM MDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY
UNTIL 315 PM MDT...
AT 307 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF STRATTON...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL KIT
CARSON COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO.
LAT...LON 3922 10261 3905 10238 3904 10258 3904 10274
3919 10276
TIME...MOT...LOC 2107Z 332DEG 20KT 3911 10262
024The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
2 hail. Local standard time, as filed.
The hail size ranged from pea to nickel size.
The hail size ranged from pea to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640395, 640396.